Kentucky, 2020

Flash Flood in Kentucky, July 8, 2020

July 8, 2020 · NWS PAH · 1 event in 1 county or zone

Scattered thunderstorms dumped very heavy rain as they moved very little. The storms occurred in the heat of the afternoon north of a weak surface boundary extending from western Tennessee to South Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Scattered thunderstorms dumped very heavy rain as they moved very little. The storms occurred in the heat of the afternoon north of a weak surface boundary extending from western Tennessee to South Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 8, 1:44 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Jul 8, 1:44 PM CST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
244 PM CDT Wed Jul 8 2020

.SHORT TERM...(Tonight through Friday night)
Issued at 243 PM CDT Wed Jul 8 2020

Radar has been most active with scattered thunderstorm development
across the Pennyrile region of west Kentucky and portions of
southwest Indiana this afternoon. Elsewhere more in the way of
isolated activity has persisted. The primary forcing continues to
be diurnal heating, so will see convection dissipate by around
sunset. Humidity levels have been a bit higher today, resulting in
heat index readings ranging from the upper 90s to low 100s in
most locations outside of convection.

CAMs vary somewhat on the degree of convective coverage on
Thursday afternoon, with some hinting at a little less areal
coverage. If this occurs and we happen to see a bit more in the
way of sunshine, we could inch closer to heat advisory criteria.
For now will continue with an SPS for heat index readings of 100
to 105.

Mid-upper level flow is forecast to increase later Thursday and
especially Thursday night into Friday. As a shortwave trough moves
across to our north, we may see an uptick in nocturnal activity
Thursday evening/overnight. Given that deep layer shear increases
to around 25-30 knots, there is a slightly higher chance for
experiencing strong to severe thunderstorms. This threat is
highest in our western counties, which is outlooked in the Day 2
Marginal risk by SPC. MCS activity is possible Thursday night into
Friday morning, but noticed a few of the 12z models hinted at
this potential possibly being higher to the southwest of our cwa.

12z models have trended drier for Friday, in the wake of the
shortwave energy. Kept in higher PoPs in our eastern counties for
now, but if latest trends hold then would need to back off on PoPs
further, especially during the afternoon.

Temperatures are forecast to be slightly lower on Friday, in the
upper 80s to around 90 in most locations compared to the lower
90s on Thursday.

.LONG TERM...(Saturday through Wednesday)
Issued at 243 PM CDT Wed Jul 8 2020

At the beginning of the forecast period on Saturday and Sunday, the
region will come under northwest H5 flow, as a stout ridge axis sets
up over the southern Plains. This pattern is typically favorable for
thunderstorms complexes to impact the area, and the forecast models
are hinting at this potential. While still a few days away and
subject to change, it appears Saturday night into early Sunday and
again Sunday evening into Monday are periods to watch. The high
temperature forecast this weekend is uncertain given the
clouds/precipitation potential, but upper 80s to lower 90s seem
reasonable at this range.

By early next week, models are in decent agreement that the
impressive ridging over the southern/central Plains will shift to
the east over the forecast area. This will shut off the thunderstorm
spigot and lead to increasingly hot weather. Currently NBM guidance
yields high temperatures in the lower to middle 90s with heat index
values in the lower 100s. Overnight lows will stay warm, mainly in
the upper 60s to lower 70s.

&&

.AVIATION...
Issued at 1224 PM CDT Wed Jul 8 2020

Isolated/scattered convection will continue to develop around the
terminals this afternoon, dissipating by sunset. Brief vsby
restrictions and gusty winds of 25-30 knots are possible in
heaviest convection. Scattered cu field will fade with lose of
diurnal heating before reemerging mid to late morning tomorrow.
Concern overnight will turn to patchy fog potential with MVFR
vsbys likely in many locations. May be some IFR vsbys but lower
confidence in that at this time. Additional diurnal convection may
develop late tomorrow morning.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...SP
LONG TERM...DWS
AVIATION...SP
Hazardous weather outlook, Jul 8, 1:59 PM CST, 48 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
259 PM CDT Wed Jul 8 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-092000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
259 PM CDT Wed Jul 8 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms will be possible this
afternoon and early evening, with lightning and locally heavy
rainfall the main storm hazards. A few storms could contain strong
and gusty winds.

Heat index readings are forecast to range from 100 to 105 this
afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Heat index readings are forecast to range from 100 to 105 Thursday
afternoon.

A few isolated to scattered thunderstorms are possible on Thursday,
with the highest chances occurring Thursday night into Friday
morning. Lightning and locally heavy rainfall are the main
threats, but a few storms may produce strong gusty winds.

Thunderstorm chances return later Saturday into Monday. Locally
heavy rain, lightning, and isolated strong wind gusts will be the
primary hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jul 8, 1:09 PM CST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service PADUCAH KY
209 PM CDT Wed Jul 8 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-090900-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
Including the cities of Mount Vernon, Fairfield, Albion,
Mount Carmel, Pinckneyville, West Frankfort, McLeansboro, Carmi,
Carbondale, Murphysboro, Herrin, Harrisburg, Shawneetown,
Jonesboro, Vienna, Golconda, Elizabethtown, Cairo, Mound City,
Metropolis, Fort Branch, Petersburg, Poseyville, Evansville,
Boonville, Rockport, Hickman, Clinton, Bardwell, Wickliffe,
Paducah, Mayfield, Smithland, Benton, Murray, Marion, Eddyville,
Cadiz, Princeton, Morganfield, Dixon, Madisonville, Hopkinsville,
Henderson, Owensboro, Calhoun, Greenville, Elkton, Perryville,
Marble Hill, Cape Girardeau, Jackson, Piedmont, Van Buren,
Doniphan, Poplar Bluff, Bloomfield, Sikeston, Charleston,
and New Madrid
209 PM CDT Wed Jul 8 2020

...HEAT INDICES OF 100 to 105 AGAIN THURSDAY AFTERNOON...

High temperatures in the lower 90s will combine with high humidity
levels to produce heat indices from around 100 to near 105
Thursday afternoon. Some relief will come to a few areas as a few
isolated to scattered thunderstorms develop.

If you are active outdoors, take breaks, and drink plenty
of non- alcoholic fluids. Those involved with children should
always check the back seat before leaving their vehicle.

SP
Special weather statement, Jul 8, 1:25 PM CST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Paducah KY
225 PM CDT Wed Jul 8 2020

KYZ012-013-016-017-021-082000-
Muhlenberg KY-Christian KY-Caldwell KY-Hopkins KY-Trigg KY-
225 PM CDT Wed Jul 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MUHLENBERG...
NORTHWESTERN CHRISTIAN...SOUTHEASTERN CALDWELL...EASTERN TRIGG AND
HOPKINS COUNTIES UNTIL 300 PM CDT...

At 224 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles north of Graham to near Crofton to 9
miles north of Big Rock. Movement was northwest at 5 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Madisonville, Dawson Springs, Cadiz, Earlington, Nortonville, Mortons
Gap, Crofton, Graham, Cobb, White Plains, Hanson, St. Charles, Nebo,
Slaughters, Bremen and Hawkins.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Lake Barkley, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3666 8777 3688 8797 3695 8793 3696 8788
      3698 8790 3746 8759 3749 8750 3757 8738
      3743 8735 3740 8733 3740 8731 3739 8730
      3738 8722 3741 8714
TIME...MOT...LOC 1924Z 151DEG 4KT 3737 8731 3700 8755 3671 8782

DWS
Special weather statement, Jul 8, 1:40 PM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Paducah KY
240 PM CDT Wed Jul 8 2020

INZ088-082015-
Spencer IN-
240 PM CDT Wed Jul 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SPENCER COUNTY UNTIL
315 PM CDT...

At 240 PM CDT, Doppler radar was tracking a strong thunderstorm near
Santa Claus, or 18 miles northeast of Rockport, moving northwest at
10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Dale, Grandview, Santa Claus, Chrisney and Gentryville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3805 8678 3793 8698 3806 8710 3810 8707
      3812 8707 3812 8702 3820 8702 3821 8679
      3814 8680 3812 8679 3812 8681 3810 8677
      3808 8678 3806 8677
TIME...MOT...LOC 1940Z 151DEG 7KT 3810 8686

DWS
Special weather statement, Jul 8, 2:06 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Paducah KY
306 PM CDT Wed Jul 8 2020

INZ087-088-082045-
Warrick IN-Spencer IN-
306 PM CDT Wed Jul 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WARRICK AND NORTHERN
SPENCER COUNTIES UNTIL 345 PM CDT...

At 306 PM CDT, Doppler radar was tracking a strong thunderstorm over
Dale, or 16 miles east of Boonville, moving west at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Boonville, Dale, Lynnville, Santa Claus, Folsomville, Chrisney,
Tennyson and Gentryville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3819 8684 3801 8684 3803 8731 3822 8729
TIME...MOT...LOC 2006Z 100DEG 11KT 3813 8698

DWS
Special weather statement, Jul 8, 2:26 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Paducah KY
326 PM CDT Wed Jul 8 2020

KYZ015-082100-
Webster KY-
326 PM CDT Wed Jul 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEBSTER COUNTY UNTIL 400 PM
CDT...

At 326 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dixon, or near Providence. This storm was nearly stationary.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Providence, Clay, Dixon, Slaughters and Wheatcroft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3746 8759 3735 8782 3738 8781 3739 8782
      3738 8784 3738 8786 3740 8784 3742 8784
      3741 8787 3750 8791 3764 8773 3764 8765
      3749 8749
TIME...MOT...LOC 2026Z 058DEG 3KT 3749 8773

ATL
Special weather statement, Jul 8, 2:34 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Paducah KY
334 PM CDT Wed Jul 8 2020

INZ086>088-KYZ018-082100-
Warrick IN-Vanderburgh IN-Spencer IN-Henderson KY-
334 PM CDT Wed Jul 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WARRICK...WEST
CENTRAL SPENCER...NORTHEASTERN VANDERBURGH AND NORTHEASTERN HENDERSON
COUNTIES UNTIL 400 PM CDT...

At 333 PM CDT, Doppler radar was tracking a strong thunderstorm over
Boonville, moving southwest at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Evansville, Boonville, Newburgh, Chandler, Melody Hill and Darmstadt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3815 8722 3800 8713 3783 8745 3808 8759
TIME...MOT...LOC 2033Z 065DEG 16KT 3805 8726

ATL

The radar

The Evansville,IN radar (KVWX), 80 km away, was scanning. The volume nearest the first event began at 20:47 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Webster

When
July 8, 2:47 PM CST to 5:00 PM CST
Where
Webster County, 1.78 mi WSW of Ortiz to 2.47 mi WSW of Ortiz
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.540, -87.650

Highway 132 experienced flash flooding between Sebree and Dixon. The Kentucky mesonet site near Dixon reported 3.42 inches of rain.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2020Every state in 2020This day in weather historyWarnings in Kentucky, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 905237.